A white teenage boy was referred for 3 months of bilateral reduced central visual acuity characterized as atraumatic, painless, constant, symmetric, and nonprogressive. His parents reported that he had recently been hospitalized for a suspected overdose with the medications atomoxetine, quetiapine, melatonin, fluoxetine, bupropion, and clonazepam, and shortly after, he reported central visual acuity loss. A dilated fundus examination with normal results had been documented 6 months prior to our examination.
Identify all potential conflicts of interest that might be relevant to your comment.
Conflicts of interest comprise financial interests, activities, and relationships within the past 3 years including but not limited to employment, affiliation, grants or funding, consultancies, honoraria or payment, speaker's bureaus, stock ownership or options, expert testimony, royalties, donation of medical equipment, or patents planned, pending, or issued.
Err on the side of full disclosure.
If you have no conflicts of interest, check "No potential conflicts of interest" in the box below. The information will be posted with your response.
Not all submitted comments are published. Please see our commenting policy for details.
Zhu I, Mieler WF, Francis AW. A Mysterious Central Scotoma in a Teenage Male Patient. JAMA Ophthalmol. 2020;138(4):414–415. doi:10.1001/jamaophthalmol.2019.5383
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: